Welcome to mydiabetes.com. An online support and community service for patients,families,friends and healthcare professionals. Please do join us.

Alanna Ritchie of www.drugwatch.com has provided this article.

 

Type 2 diabetes medications can prevent dangerous blood sugar levels, but can also be harmful in and of themselves. When starting a new medication, you should be aware of the possible side effects and what those side effects may indicate. 

Nearly every diabetes medication comes with minor side effects, including nausea, vomiting, gas, diarrhea, cold-like symptoms and weight gain. These will typically lessen over time.

There are some diabetes drugs, however, that come with severe side effects, including hypoglycemia, bladder cancer, lactic acidosis, acute pancreatitis and cardiac problems. Many complications can be avoided if you know what to look for.

Hypoglycemia can be caused by sulfonylureas, which work to control blood sugar by stimulating the pancreas to release insulin. Hypoglycemia from sulfonylureas can be long-lasting and very dangerous. 

Symptoms of hypoglycemia are increased heartbeat; sweating; paleness; anxiety; numbness in fingers, toes and lips; sleepiness; confusion; headache and slurred speech.

Bladder cancer has been tied to Actos, which is a member of the thiazolidinedione family of drugs. It works by helping the body cells use insulin and reducing the amount of glucose released by the liver.

Unfortunately, the world’s best-selling diabetes drug — Actos — is also among the most dangerous. Studies show that a patient has a 40 percent increased risk of developing bladder cancer if Actos is taken for more than a year.

Both Germany and France have pulled Actos from the shelves. In the United States, Actos Bladder Cancer Lawsuits are mounting as the Food and Drug Administration (FDA) awaits more data on the side effects.

Users can experience other Actos side effects, as well, including vision problems, weakened bones and heart problems. 

Symptoms of bladder cancer are an increased need to urinate, pain during urination and discoloration or blood in the urine. 

Lactic acidosis has been reported as a rare side effect of biguanides, which work by reducing the amount of glucose produced by the liver.  Lactic acidosis occurs when lactic acid builds up in the bloodstream and oxygen levels in the body drop. 

Symptoms of lactic acidosis are nausea and weakness. Blood tests that measure electrolyte levels should be conducted during the first few weeks of taking any drug in the biguanide family.

Acute pancreatitis can be caused by GLP-Inhibitors, which increase insulin secretion in the pancreas.  The sudden inflammation of the pancreas can be life-threatening.

Symptoms of acute pancreatitis are intense stomach pain, nausea and vomiting.

Cardiac problems have been associated with sulfonylureas, meglitinides and thiazolidinediones. These include heart attacks, which can be fatal.

Symptoms of heart failure include swelling in the legs or ankles, gaining a lot of weight in a short time, difficulty breathing, coughing and fatigue.

 

Choosing your medication wisely can keep you in control of your diabetes, instead of your diabetes controlling you. Talk to your doctor about any concerns you have and any side effects you experience.

 

Alanna Ritchie is a writer for Drugwatch.com. An English major, she is an accomplished technical and creative writer. 

Views: 552

Tags: 2, Actos, Drug, Harmful, II, Information, Type, Typle, drugwatch

Add a Comment

You need to be a member of mydiabetes.com to add comments!

Join mydiabetes.com

Events


Twitter

© 2014   Created by David.   Powered by

Badges  |  Report an Issue  |  Terms of Service